Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement

Vitiligo and melanoma: New thoughts on an old observation


DII small banner By Warren R. Heymann, MD
Nov. 27, 2016

I was fortunate that as a resident and fellow I had marvelous attending physicians who would offer their pearls of wisdom. As it is impossible to study every dictum, I would (usually) accept these viewpoints as “facts” and incorporate them into practice. An example is performing a full skin examination in search of melanoma if new-onset vitiligo is diagnosed in adulthood.

I never questioned the validity of this assertion. Indeed, I can immediately recall diagnosing advanced melanoma in 3 such patients whose chief complaint was depigmentation; they were unaware of their melanoma.

Lommerts et al performed a study to determine if experts in the field could distinguish between “melanoma-associated leukoderma (MAL)” and vitiligo. The authors designed an image comparison study in which 4 experts in the field blindly assessed photographs followed by medical history of 11 patients with MAL and 33 with vitiligo. The assessors misdiagnosed 72.7% of MAL cases and marked 80.0% of them as typical vitiligo. The median age at onset of the leukoderma was higher (55 years, P= .001) in MAL. No discriminative features were found. The authors concluded that the clinical presentation of leukoderma in patients with melanoma resembles that of vitiligo and proposed that ‘‘melanoma-associated vitiligo ’’ (MAV) is the more appropriate term for leukoderma in patients with melanoma. Clinicians should be aware that depigmentation in vitiligo can also be caused by melanoma-associated vitiligo and a total body inspection should be performed (1).
 
It is gratifying to read an article confirming what I have done for decades. I also have never used (and was possibly never even aware of) the term MAL. There is no need to start using it now.

There are some new issues to be aware of regarding melanoma-associated vitiligo.

The presumption is that the depigmenting process is secondary to the immune response against melanoma; normal melanocytes are innocent bystanders caught up in the destruction of melanoma cells. Interestingly, MAV has been reported to occur in tumoral melanosis (a sign of complete regression of a primary MM in patients who present with metastatic melanoma). Tan et al reported a 69-year-old Indian man who presented with new-onset vitiligo and cutaneous tumoral melanosis, distant from the site of his primary melanoma (2).
 
Vitiligo may accompany targeted therapy with the checkpoint inhibitors used to treat melanoma. The following is the abstract by Edmondson et al (3):

The programmed-death-1 inhibitors selectively block programmed-death-1 interaction with its receptor, which restores active T-cell response directed at tumor cells, inducing an anti-tumor effect. This nonspecific activation of the immune system can also lead to a wide spectrum of side effects. Nivolumab has been used effectively to prolong survival in patients with metastatic melanoma and is recommended as a category 1 agent for systemic therapy in metastatic or unresectable melanoma per the National Comprehensive Cancer Network guidelines. We present a case of a 64-year-old woman who began nivolumab therapy for metastatic melanoma. After six doses of nivolumab therapy, the patient experienced generalized hypopigmentation on her face, chest, back, arms, and lower extremities. Although vitiligo has been reported in as many as 10.7% of patients undergoing nivolumab therapy in some clinical trials, we believe this is the first case to describe the progression of nivolumab-induced vitiligo in a metastatic melanoma patient. This case provides significant insight into the onset, symptoms, development, and treatment options for patients experiencing vitiligo as a result of nivolumab therapy.

I would not consider such cases MAV, but rather drug-induced vitiligo (DAV) in melanoma patients. Even though MAV often follows the diagnosis of melanoma, the appearance of vitiligo within weeks of initiating therapy would allow for a presumptive diagnosis of DAV. Should later metastases appear despite therapy, accompanied by vitiligo, it may not be an easy distinction. DAV or MAV should not alter the therapeutic approach to the melanoma. Regardless, the presence of depigmented patches may be very distressing for patients, and we should address their concerns as we would with our “routine” vitiligo patients.

1. Lommerts JE. Melanoma-associated leukoderma and vitiligo cannot be differentiated based on blinded assessment by experts in the field. J Am Acad Dermatol 2016;75:1198-204.
2. Tan WP. Vitiligo and tumoral melanosis: Signs of metastasis in a patient with melanoma. Clin Exp Dermatol 2016; 41: 924-6.
3. Edmondson LA, et al. Nivolumab-induced vitiligo in a metastatic melanoma patient: A case report. J Oncol Pharm Pract 2016; Sept 8 [Epub ahead of print].

All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement